Exogenous cushing syndrome mimicking human immunodeficiency virus lipodystrophy

Clin Infect Dis. 2002 Sep 15;35(6):E69-71. doi: 10.1086/342562. Epub 2002 Aug 23.

Abstract

A 45-year-old man infected with human immunodeficiency virus (HIV) developed abnormal fat accumulations that initially were believed to be caused by HIV lipodystrophy. Further clinical evaluation revealed, however, that the patient had developed exogenous Cushing syndrome, which presumably was caused by the inhibition of CYP3A4's metabolism of inhaled fluticasone by the protease inhibitor ritonavir. Clinicians should be aware that clinical clues may indicate conditions other than lipodystrophy that may cause abnormal fat accumulation and that fluticasone should be cautiously administered to patients who are receiving ritonavir.

Publication types

  • Case Reports

MeSH terms

  • Androstadienes / adverse effects
  • Cushing Syndrome / chemically induced
  • Cushing Syndrome / physiopathology*
  • Cytochrome P-450 CYP3A
  • Cytochrome P-450 Enzyme Inhibitors
  • Drug Interactions
  • Fluticasone
  • HIV
  • HIV Protease Inhibitors / adverse effects
  • Humans
  • Lipodystrophy / etiology*
  • Lipodystrophy / virology
  • Male
  • Middle Aged
  • Mixed Function Oxygenases / antagonists & inhibitors
  • Ritonavir / adverse effects

Substances

  • Androstadienes
  • Cytochrome P-450 Enzyme Inhibitors
  • HIV Protease Inhibitors
  • Fluticasone
  • Mixed Function Oxygenases
  • CYP3A protein, human
  • Cytochrome P-450 CYP3A
  • Ritonavir